When you are on long term medications, they will cause side effects that make your life difficult, yet unique. For example, my immuno-suppressants cause many infections that I can't get rid of easily. Fighting infections is hard for me. For example, I have a plantar's wart on the bottom of my foot. No big deal, right? Well for me, I have been burning it with acid for the last three years. When I say burning it with acid, I mean burning a huge damn hole in the bottom of my foot with a triple action prescription strength acid. Then I walk on it all day and sometimes in heels. It is agonizing. Three doctors in, and no one will perform a surgery to remove it. I take a razor to it every few days and perform a little mini surgery on myself. One of these days I swear I am just going to take a bunch of painkillers and go to town, but I have to wait until I'm not on the blood thinners.
Other than colds and flu bugs that take over and kick me down periodically, I also have hormone changes that come with kidney failures. I have completely stopped menstruating (a small blessing). That led to other problems that healthy 30 year old women don't deal with normally. Let's just say that 30 year old sexual peak that women get is wasted on those with kidney failure.
Along the lines of the hormone thing, one day this past year I was noticing my boobs were getting sore. I thought maybe my period was coming back, but when I, um, examined....them, I noticed a white liquid came out of my nipples. I nearly threw up when I saw this. Yes, I started lactating. Quite a bit actually. Milk that I only assume must be the most rancid poisonous breast milk anyone could imagine was coming out of my body. It could probably kill a baby, since most of my meds say DO NOT BREASTFEED on the bottles.
No, it didn't get worse when babies cried and no we didn't taste it. It freaked us out. I know I know, breast feeding is beautiful and perfectly natural, meow meow! Yeah if you have a BABY! MY boobs are not intended for that purpose. When I asked my doctor about it, he referred me to a gynecologist (who referred me to get a mammogram and an MRI), who referred me to an endocrinologist. Apparently endocrinologists are the busiest doctors in Oklahoma because of all the diabetes here, so I had to wait six months to get checked out by her. She tested me more and after ten months of lactation I had an answer: Essentially the only thing that fixes it is a pill, or functioning kidneys. Swell.
An obvious side effect that wasn't so bad was losing weight. I have lost about 55 pounds since all this started. I am enjoying that. I always wanted to be thinner and I was convinced that the steroids and birth control were keeping me chunky. Now I can't fit into my wedding dress because I am too skinny for it. Great problem to have. Although I did lose a little too much, the dialysis is helping my appetite come back and the transplant will make me gain a lot I know.
My favorite was the nose bleeds. This turned into quite a spectacle. My nose constantly had blood in it. I couldn't breathe sometimes because it was clotted in my nostrils. Sometimes I would get up in the middle of the night and blow my nose. All I could see was a huge black splat on the white tissue. Oh! This is REALLY gross: In the morning, I would wake up and blow my nose to see a long black "blood worm" as I called it. It is a slimy blood clot in the shape of my nasal cavity. HORRIFYING. I thought I was seriously dying.
I got a blood clot after my infusaport surgery. It wasn't diagnosed right away. Actually I was the one that noticed it and told my doctor. I was put on blood thinners just about permanently. I am always at a threat of a pulmonary embolism. I got the blood clot in August. It's been six months and no end in sight. I heard one doctor say it was "surgeon error". I am not sure if that means the doctor that did the surgery screwed up, but I blame him anyway. :)
Had enough? There's so much more. Vomiting out of no where. Food would run right through me, as if my body couldn't take it in at all. If it didn't come back up, it would rush down faster than I could eat it, helping with my weight loss I am sure. One time I was just eating a piece of pizza and suddenly had to run to the bathroom to vomit. I didn't have any warning or nausea. We started keeping buckets around wherever I was.
Thrush. This is horrible. The first time I got thrush was in graduate school. Suddenly nothing tasted good. It was as if my mouth was broken. I would think, "I really want a peanut butter and banana sandwich with honey" and then I would take a bite and set it down disappointed and confused. I asked my doctor and she said I had thrush. "What's that?" She said, "Well it's like diaper rash in your mouth." .................. AAAAAAAAAAAAGH!! Turns out it is a think coating of yeast that sticks on your tongue and inner cheeks. You can actually PEAL it off at times. You can smell it, you can taste it, and it is one of the worst curses I wouldn't wish on anyone. Ugh, moving on...
Under the category of prednisone: thrush, mania, rage, insomnia, thin skin, face rash, extra hair growth on my face and back, and something called "moon face". My face blew up to a huge size. It made me crazy. I thought I was so ugly, but my college friends kept insisting they didn't notice it. Now looking at pictures it is pretty obvious.
I'm just a pretty italian girl, on steroids
And it's a crazy crazy world, on steroids
If you look in my fridge you'll see an image of a jug, don't drink it!
It's Urine. Don't reach for a mug, don't think it!
I have more beard on my face than I already did,
and I tried to take it off with some Nair.
But instead I got a chemical rash
I'm so hideous it just isn't fair!
I'm just a crazy Italian girl, on steroids
And it's a crazy crazy world, on steroids.
So if I scream at you or call you a name,
it's the steroids, they just make me insane.
I don't want to be seen as a loon
I only hope I'll be off them one day soon.
Cause I'm a Pretty...Italian...Girl (big piano finish)
It's no fair-oids.....
One time, I had a strange plastic hair that kept growing out of my head. Matthew had to take a tweezer to it because it was really painful. I have to assume this was a side effect.
Migraines. Many people have these. They are terrible. I had one that lasted two days. The good think about migraines is when they go away, you get an endorphin rush similar to post tattoo. You are just so happy the pain is gone, nothing else matters.
Then there was gout. Gout happens when you have too much acid in your blood. It hurts more than most things I have felt. I had it three times in college and twice in graduate school. I had to use crutches for three weeks.
Gall stones. I passed a stone once before I had my gallbladder removed. It was the worst pain of my life, worse than gout. I have never wanted to die before. But in the 35 minute drive to the hospital, I was wailing in pain. I remember thinking I could just open the door and jump out to end the pain. It really scared me, and I know Matthew was horrified.
I couldn't climb stairs because of the anemia. We would go three steps and wait until I got my breath back, then three steps more. Some buildings don't have elevators, so it would just take me a long time to get places. I would park my car, walk 20 steps and sit on a bench. Then when it passed I would walk to the next bench and so on until I got to class. I remember one time I was teaching an acting class and I stood up from my chair. The room went completely black and I couldn't hear. I had to stand still and wait until it passed before continuing. I can't believe I tried to teach three classes like that.
Overall, the general "fog" that kidney failure brings you. I can only explain it as this: The world truly feels as if it is moving too fast for you. You can't follow people's conversations, your reaction time is slower, you feel old. In fact, I bet it is very similar to getting older, maybe a lot older. Trying to follow conversations would tire me out, so I would have to tune out a lot. Reading books was hard because I couldn't focus. And I love reading books.
These side effects have been around for fifteen years now. You get so tired that the side effects just become part of daily life, and everything becomes about doing the next thing the doctors tell you to do. Or you call the insurance company to find out why they haven't paid for this or that, and will they please help you get a transplant? That becomes your life. It became mine.
After going on dialysis, many of those things got better. The nose bleeds aren't as drastic (no more blood worms), I haven't vomited in two months (a record for me!), I started eating again, and no more thrush. In comparison I am in pretty good shape now. Well, good for me, maybe not for you all! Now side effects include red eyes from phosphorus overload, when I stand up my heart races like crazy, charlie horses everywhere, and the lowest libido of my life (maybe the worst curse of them all) among others.
I haven't gone back to work teaching movement or pole dancing yet because of the blood thinners (if I fall on my head, I could die from internal bleeding), but I will someday soon. Now I only have to deal with the dialysis side effects. The crappy diet and the fluid restrictions, the embolism scares, and the wasted time sitting next to a machine are really not so bad in comparison to the rest of that stuff. It's all just stuff and it's all just temporary. At least I had this opportunity to understand how I want to spend my time when all this is past me. And I will celebrate that time like the crazy thirty-two-year-old I always wanted to be.